Pennsylvania, 2011Damaging Winds in Pennsylvania, September 14, 2011
September 14, 2011 · NWS PBZ · 2 events in 1 county or zone
Showers and thunderstorms developed as an upper level disturbance moved along a nearly stationary cold front, south of interstate 70.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed as an upper level disturbance moved along a nearly stationary cold front, south of interstate 70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 14, 1:26 PM EST, 39 minutes earlier.
Area forecast discussion, Sep 14, 1:26 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT WED SEP 14 2011
.SYNOPSIS...
RAIN CHANCES WILL BE ON THE INCREASE AS A COLD FRONT MOVES ACROSS
THE UPPER OHIO VALLEY TONIGHT AND THURSDAY. BEHIND THE FRONT...A
PERIOD OF DRY AND COOL WEATHER CAN BE EXPECTED FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SMALL AREA OF SHOWERS AND THUNDERSTORM WILL CONTINUE TO PROGRESS
ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 70 LATE THIS AFTERNOON
AS A DISTURBANCE MOVES ALONG INITIAL COLD FRONT WHICH HAS BEEN
SLOW TO SAG ACROSS THE REGION. LATE AFTERNOON UPDATE FEATURED
TWEAKS TO HOURLY TRENDS AS WELL AS AN UPDATE TO THE EXTENDED
PACKAGE.
FOLLOWING PASSAGE OF THAT RAIN AREA...POPS WILL AGAIN BE ON THE
INCREASE LATER THIS EVE/TONIGHT AS AN UPSTREAM SHORTWAVE MOVES
THROUGH AMPLIFYING UPPER LOW CENTERED OVER THE JAMES BAY.
REINFORCING SURFACE COLD FRONT WILL SERVE AS FOCUSING MECHANISM
FOR FAIRLY WIDESPREAD SHOWERS AND FORECASTS PERSIST WITH CATEGORICAL
POPS FOR THE OVERNIGHT AND EARLY THURSDAY.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
COLD FRONT WILL COMPLETE A SWEEP OF THE REGION ON THURSDAY...BUT
SHOWERS MAY PERSIST THROUGH THE AFTERNOON AS MID LEVEL COLD POOL
STEEPENS LAPSE RATES OVER NORTHWEST FLOW ACROSS THE LAKES. CHANCE
POPS WERE ADJUSTED FOR THIS POTENTIAL. TEMPERATURES WILL BE
SHARPLY COOLER ON THURSDAY...WITH READINGS ROUGHLY 15 DEGREES
BELOW NORMAL.
PRECIP IS EXPECTED TO CEASE DURING THE EVENING...BUT CLOUD COVER
MAY PERSIST FOR ZONES IN LEE OF THE LAKES AS NORTHWEST FLOW
CONTINUES. DEPENDING ON CLOUD CLEARANCE RATE UNDER THAT FLOW AND
DECOUPLING OF THE SURFACE WIND...FROST IS POSSIBLE FOR AREAS
NORTH AND EAST OF PITTSBURGH. THAT LATE SUMMER POSSIBILITY HAS
BEEN ADDED TO THE HAZARDOUS WEATHER OUTLOOK AND WILL BE FURTHER
EVALUATED.
THE REST OF THE SHORT TERM PERIOD WILL FEATURE DRY...BUT COOL WEATHER
WITH SURFACE HIGH PRESSURE SLIDING ACROSS THE UPPER OHIO VALLEY
UNDER EASTERN CONUS TROUGH ALOFT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SURFACE RIDGE WILL CONTINUE TO SLIDE EAST INTO NEW ENGLAND THROUGH
MONDAY WITH CONDITIONS REMAINING DRY AND TEMPERATURES STAYING A FEW
DEGREES BELOW NORMAL.
SOUTHWEST FLOW WILL BEGIN TO BRING INCREASING MOISTURE INTO THE OHIO
VALLEY TUESDAY WHILE A COLD APPROACHES FROM THE WEST. INCLUDED
SCATTERED POPS FOR SHOWERS AND STORMS TUESDAY INTO WEDNESDAY WITH
TEMPERATURES WARMING TO AROUND 5 DEGREES ABOVE NORMAL.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AREA OF SHOWERS AND SCATTERED THUNDERSTORMS ALONG INITIAL FRONTAL
BOUNDARY WILL SLIDE EAST ACROSS FAR SOUTHERN TERMINALS THROUGH 20Z
TODAY. OTHERWISE BROKEN VFR CEILINGS SHOULD PREVAIL THROUGH EARLY
TONIGHT.
SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT WILL CROSS THE UPPER OHIO
REGION AND SPREAD SHOWERS EASTWARD ACROSS THE TERMINALS LATE TONIGHT
AND THURSDAY MORNING. GENERALLY MVFR RESTRICTIONS AND AREAS OF IFR
CEILINGS ARE EXPECTED MAINLY AFTER 04Z TONIGHT THROUGH THURSDAY
MORNING. IMPROVEMENT TO VFR CAN BE EXPECTED DURING THURSDAY
AFTERNOON AS THE SYSTEM CONTINUES TO MOVE EAST.
.OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
SURFACE HIGH PRESSURE IS PROGGED TO MOVE ACROSS THE GREAT LAKES
THROUGH THE WEEKEND AND INTO NEW ENGLAND EARLY NEXT WEEK WITH MAINLY
VFR WEATHER EXPECTED.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 14, 11:57 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 PM EDT WED SEP 14 2011
OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-073-075-
WVZ001>004-012-021-022-151700-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BEAVER-ALLEGHENY-
WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-
1257 PM EDT WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ001-PAZ007>009-014>016-022-023-074-076-WVZ023-041-151700-
GARRETT-MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
1257 PM EDT WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
TEMPERATURES WILL DROP BELOW 40 DEGREES ON FRIDAY MORNING...WITH
SOME LOCATIONS FALLING TO THE MID 30S. AREAS OF FROST ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 14, 1:50 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED SEP 14 2011
WVZ021>023-141915-
MARION WV-MONONGALIA WV-PRESTON WV-
250 PM EDT WED SEP 14 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PRESTON...EASTERN MARION
AND SOUTHEASTERN MONONGALIA COUNTIES...
AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED MONONGAH...MOVING
EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WORTHINGTON... MONONGAH... MANNINGTON...
FESTUS... FARMINGTON... BENTONS FERRY...
GRANT TOWN... BARRACKVILLE... COLFAX...
FAIRMONT... VALLEY FALLS... RIVESVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3940 8010 3939 8020 3943 8027 3944 8033
3955 8035 3969 7965 3942 7959 3940 7990
3943 7990 3944 7995 3940 8002 3938 8009
15Special weather statement, Sep 14, 1:59 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT WED SEP 14 2011
MDZ001-PAZ031-075-076-WVZ021>023-141945-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MARION WV-
MONONGALIA WV-PRESTON WV-
259 PM EDT WED SEP 14 2011
...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MARION...EASTERN
MONONGALIA...FAYETTE...NORTHERN PRESTON...NORTHWESTERN GARRETT AND
SOUTHEASTERN GREENE COUNTIES...
AT 254 PM EDT...STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE FROM
WALTERSBURG TO 3 MILES SOUTHWEST OF WESTOVER...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WESTOVER... STAR CITY... RIVESVILLE...
EVERETTVILLE... WALTERSBURG... MASONTOWN...
GREENSBORO... BOBTOWN... MORGANTOWN...
UNIONTOWN... DELLSLOW... FAIRCHANCE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3986 7941 3982 7936 3978 7936 3978 7938
3977 7937 3975 7939 3974 7939 3972 7937
3951 7950 3953 8013 4005 7981 4004 7930
15Thunderstorm Wind, Fayette
- When
- September 14, 2:05 PM EST
- Where
- Fayette County, 1.06 mi E of Springhill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 39.730, -79.800
State official reports several trees down in Springhill.
Thunderstorm Wind, Fayette
- When
- September 14, 2:21 PM EST
- Where
- Fayette County, 2.11 mi SW of Wharton Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 39.800, -79.680
State official reports of a tree down on a mailbox.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 14, 20111 death · 1 event
- Tornado and Flash Flooding in Arizona, September 14, 2011$5,000 · EF2 · 7 events
- Hail and Lightning Strike in Kentucky, September 14, 20111 injured · $765,000 · 2 in hail · 3 events
- Hail and Damaging Winds in West Virginia, September 14 to 15, 2011$242,000 · 1.75 in hail · 12 events
- Damaging Winds in Kentucky, September 14, 2011$107,000 · 61 kt wind · 4 events
- Lightning Strikes in Alabama, September 14, 2011$60,000 · 2 events
- Hail and Damaging Wind in Texas, September 14, 2011$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Tennessee, September 14, 2011$20,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 14, 2011$9,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 14, 2011$15,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in West Virginia, September 14, 2011$5,000 · 1 in hail · 7 events
- Flash Flood and Hail in Arizona, September 14, 2011$3,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346812, 346811.